There's no shortage of blame to spread around in the passing of pretty and popular Stephanie Kuleba, the 18-year-old cheerleader from South Florida who died last month from (1) a fatal reaction to anesthesia (2) soon after cosmetic breast surgery (3) at an office-based surgical suite.
That's quite a trifecta, but blame Ms. Kuleba's death solely on factor 1, regardless of Florida's history of cosmetic surgery patients leaving office-based suites in ambulances. Autopsy results are pending, but indications are that Ms. Kuleba died of malignant hyperthemia, the rare genetic reaction to general anesthesia that can occur to any patient, any anesthesiologist and any surgeon in any operating room at any time without warning.
"It's an anesthesiologist's and a surgeon's nightmare and it doesn't matter if it's a cosmetic procedure or a surgery for reconstruction. That's what's so scary about it," Tony Dardano, MD, told the South Florida Sun-Sentinel.
Dr. Dardano is chief of staff at Delray Medical Center, where paramedics rushed Ms. Kuleba after she was reportedly given the antidote dantrolene sodium about two hours into a procedure to correct an inverted nipple and uneven breasts at board-certified plastic surgeon Steven Schuster's surgical suite in Boca Raton. She was put on life support and died the next day. Dr. Schuster's attorney declined to comment on whether dantrolene was administered in the OR or at the hospital.
Factors 2 and 3 had little if any bearing on Ms. Kuleba's death, despite the "Cheerleader Dies After Breast Augmentation" headlines and the Palm Beach Post's declaration that "Her death has brought renewed attention to the issue of elective breast surgery for young women. It also has raised questions about whether outpatient centers can properly handle problems such as the ones that arose during Ms. Kuleba's surgery."
That's really not a fair indictment in this case. What happened to Mr. Kuleba could happen to any one of your patients. Focus on what you can do to detect and treat MH. Did you know that ...
- some triggering agents for MH include the inhaled general anesthetic agents halothane, desflurane and sevoflurane, and the muscle relaxant succinylcholine, used to intubate the airway;
- you should suspect MH if the patient's heart rate and breathing rate increase, exhaled carbon dioxide levels go up dramatically and muscles become rigid or stiff; and
- the IV muscle relaxant dantrolene sodium (Dantrium) is the only specific and effective treatment for MH?
You should routinely stock dantrolene sodium in all ORs. It's expensive and MH is rare, but life can be lost if the drug's not at hand.